For most urologists, the potential for serious side effects from hormone therapy comes as no surprise.
On early May, FDA announced that it is evaluating reports that gonadotropin-releasing hormone (GnRH) agonists used to treat prostate cancer may increase the potential for developing diabetes and cardiovascular disease. The announcement followed a science advisory jointly released by AUA, the American Heart Association, and the American Cancer Society indicating that androgen deprivation therapy (ADT) may increase cardiovascular risk, but the groups said it's unclear whether ADT is linked to increased death from heart disease.
Urology Times asked urologists around the country if the new focus on the safety of ADT will change the way they treat prostate cancer patients and if they have policies in place for monitoring health risks associated with the drugs. For most urologists, the potential for serious side effects from hormone therapy comes as no surprise.
Dr. Silber says the information is still a bit sketchy, but he thinks this can make a difference in the effect on patients.
Dr. Silber says the attitude toward the therapy needs to be addressed too.
"Before, we focused on treating cancer," he noted. "Now, we are focusing on the side effects. You need to weigh the two and determine whether the cancer poses a greater risk than the potential side effects."
In Austin, TX, Richard T. Chopp, MD, is a member of a 10-urologist group that holds monthly meetings specifically to address issues such as this.
"Our feeling is that these drugs should be looked at in relationship to what's going on in the total patient," Dr. Chopp said. "In other words, we don't use Lupron specifically to treat PSA only. We look at the whole patient as far as age, quality of life, and their previous response to these analogues.
"We are cognizant of the fact that intermittent use of these drugs has been studied over the past 10 years. The experience suggests that folks with prostate cancer may be getting every bit as much response without going on a strict 3- or 4-month regimen, which could possibly increase the risk of these issues raised by the FDA."